Red eye

Has anyone who has GCA had blood in their eyes. Woke up Saturday with my entire eye filled with blood then Sunday I had a black eye as well. Thought it was a broken eye vessel and didn't worry to much about it, but now begining to wonder what could have caused it. I'm not sure wether this type of thing should have been reported to my gp I don't like bothering him for little things.Any advice welcome . Hope you all enjoying this weather.

13 Replies

  • Hi Jeannette,

    Unfortunately one of the many side effects of Pred. Probably you bruise very easily as well, it's just the tiny blood vessels that are affected and seem to be damaged very easily. So whether it's the ones just under your skin or in your eyes the slightest knock, or rubbing seems to damage them.

    I panicked a bit the first it happened in my eye (had already lost sight in one eye) and so did my GP so got an emergency appointment with ophthamologist who explained the problem, and advised it would be okay in a few days - which it was. He did say though if it lasted for more than a couple of weeks to go back, so bear that in mind.

    The problems should go away as you reduce the Pred, but not a good look in the meantime - unless it's Halloween👻

  • Thanks for that Dorset lady. Didn't think it was much. I'm now down to 5 5 1/2 pred going slow on your advice all going well. I know you had GCA are you in remission? or do we have it for life? Rheuemy don't really tell us much I've learnt more on this site. This site is a god send thankyou

  • Hi again.

    Hoping the answer to your question is yes! Am on the slow reduce from 0.5mg to zero! Only pains I have are due to OA- but that's another story!

    Glorious day in Dorset- reading papers in garden after my morning fix of the sea!

    Take care.

  • You can go into remission - the symptoms go away even without being on pred. But it is thought the propensity to develop GCA may remain - there is certainly that chance with PMR and I know several people on episode no 2. I don't think I've met anyone who's have GCA twice though.

  • My Mam but that was over 25 years ago and they did not know as much then as they do now.

    During the past 9 years, I have not met anyone either who has had GCA recurring.

  • I had GCA for five years, been in remission for 6, going on 7.

    However, if anything happens in the future with your eyes, don't post on here - get off to your optician or GP fast.

    I had six monthly eye test during the 5 years, now on 1 every year.

  • Thanks Sambucca nice to hear that you are in remission. There is light at the end of the tunnel then.Ive had GCA sinceFeb 2015 reducing steroids slowly now down to 5mg but still cannot shift the weight. Moon face nearly gone too.I still have a huge appitite just can't get rid of it,or the big belly. lol😂😬

  • Hi Jeannette, yes, as DL has said, burst blood vessels in the eye can be quite common whilst on steroids as they can have a thinning effect on the blood and render the small vessels quite fragile. If you are also taking the oft recommended daily aspirin for GCA, that can add to the problem.

    I had many such burst blood vessels during my PMR/GCA/steroid days, and when I awoke one morning with both eyes affected (unfortunately it wasn't Halloween!) I did see my ophthalmologist. He reassured me there was nothing to worry about, calling them subconjunctival haemorrhages.

    However, if you experience any pain in your eye or feel that you may have some foreign body in it, then it is always wise to get it checked.

  • As D L said "red eye is a side effect of Pred." I have been taking Pred. for 16 years and never been off them, [they have caused me so many problems ] I often have red eyes, I mostly wake up with them, also my skin is so fragile that a slight knock will bring me out in a bruise, and it's almost instant, my arms and legs are the worse.

    Don't worry about the red eye, they usually clear up in a day or two.

    Lovely weather here in Suffolk.

  • Hi Jeanette,

    Yes I woke up with a red eye on my birthday. Nice pressie.... Had it checked out and as Celtic said it was a subconjunctival haemorrhage and common enough especially if you're on Pred. It faded after a few days.

    Top tip - don't skype/facetime your loved ones with a red eye - it freaks them out!

    Best wishes.

  • Thanks Molly too late the family saw it and freaked lol😱

  • Wonder if it waits for special occasions? I too had a beautiful red eye just in time for my birthday party. I suppose everyone thought I'd been overdoing the celebration! Opthalmologist's diagnosis was burst blood vessel and it disappeared in a few days. Have had one or two since but am now on lower dose of pred and - fingers crossed - haven't had any more for a while.

  • Oh how extraordinary! I hope it was a fancy dress party and you could incorporate the red eye in your costume.... Yes I'm down to 10mg and don't even get the bloodshot eyes which I had frequently at higher doses. Still, compared to the moonface, bull neck, weight gain, hair in the wrong places/less hair in the right places, bruises etc, what's a red eye between friends :-/

You may also like...